Journal Article, February 2020 Do statins wreak havoc on tendons and muscles?

February, 2020 Do statins wreak havoc on muscle and tendons?

Taylor BA and Thompson PD Statin-Associated Muscle Disease: Advances in Diagnosis and Management.  Neurotherapeutics. 2018 Oct;15(4):1006-1017.  FREE FULL TEXT

Elisson P et al: Statin treatment increases the clinical risk of tendinopathy through matrix metalloproteinase release – a cohort study design combined with an experimental study. Sci Rep. 2019; 9:17958  FREE FULL TEXT

Contractor T et al: Is Statin Use Associated With Tendon Rupture? A Population-Based Retrospective Cohort Analysis. Am J Ther. 2015;22:377-81 ABSTRACT

Have you had a patient who complained of generalized muscle aching, weakness, cramping, triggering, shoulder tendinopathy, or tendon rupture that could not be easily explained? Were they taking a statin? Are the patient’s symptoms and statin usage associated?

Statins are a class of cholesterol-lowering drugs that are life-saving in the prevention and treatment of cardiovascular disease. Commonly prescribed statins include atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Mevacor, Altocor), pravastatin (Pravachol), pitavastatin (Livalo), simvastatin (Zocor), and rosuvastatin (Crestor). Not all patients tolerate these drugs, and statin intolerance is often associated with a range of tendon/muscle side effects.

In preparation for the talk on Tendinopathy at the recent session of Doctors Demystify Tendons and Muscles in Los Angeles, I reviewed the results of three recent papers that seem to answer the questions posed in the first paragraph. Of course, no hand surgeon or therapist is going to prescribe statins or advise their discontinuance, but all of us should be aware of symptoms possibly caused by their use and advise affected patients to follow-up with their internist or cardiologist.

Let’s start with SAMS—Statin-Associated Muscle Disease. It is said to occur anywhere from less than 1% to more than 20% of patients taking a statin. If that is sufficiently nonspecific, so are the symptoms. Muscle weakness and aching are usually bilateral and affect large muscles: thighs, buttocks, back, and shoulders. Cramping, however, is usually unilateral and typically affects the small muscles of the hands and feet. Two randomized, blinded, prospective studies included a total of 592 patients. Both studies were cross-over studies; in other words, one group received placebo while the other group received a statin. Then a period of no treatment was followed by the patients previously receiving the placebo getting the statin, and vice versa. Nobody knew until the study was entirely over who was getting what when. Combining the results from the two studies, 43% of subjects taking statin had SAMS, but 28% of subjects on placebo also had SAMS symptoms. Eighteen percent of subjects did not have SAMS with either placebo or statin, and 12% had SAMS on both placebo and statin. Go figure! No wonder the incidence of SAMS has been reported ranging between <1% and >20%.

Taylor and Thomson do offer a scoring system to assess the likelihood of a patient’s symptoms being related to SAMS. High correlation is related to symptoms in the hip flexors that started shortly after statin administration, went away quickly after withdrawal, and returned promptly on resumption of statin use. Bottom line for thorough hand surgeons and therapists: ask about statin use for patients complaining of muscle aching, weakness, and cramps.

Eliasson et al recently reported on the purported association between statin use and trigger finger or shoulder tendinopathy. They compared about 52,000 never-users with 37,000 users, either currently or formally. The results are summarized in the figure. Except for men who had formerly used statins, there was a positive correlation between statin use and both trigger finger and shoulder tendinopathy. Bottom line for informed hand surgeons and therapists: for patients with multiple trigger fingers with or without shoulder tendinopathy, ask about statin use.

Finally, Contractor et al looked for the incidence of tendon ruptures in almost 35,000 patients taking statins and over 69,000 controls. A year later, Thompson et al reported on 800,000 patients. Neither study found any relationship between statin use and tendon rupture.  Thompson et al concluded, “Any possible relationship between tendon pathology and statin use is largely anecdotal and speculative.” Nonetheless, bottom line for astute hand surgeons and hand therapists: ask about statin use.

Learn all what’s current about tendons and muscles this year in a city near you: DD Tendons and Muscles for OTs and PTs.